MAUDE Adverse Event Report: ARTHREX, INC. RETROFUSION SCREW, 20MM; SCREW, FIXATION, BONE

ARTHREX, INC. RETROFUSION SCREW, 20MM; SCREW, FIXATION, BONE
Model Number RETROFUSION SCREW, 20MM
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported during a hammertoe repair procedure, the distal portion of the ar-4157-20 retrofusion screw (20 mm) snapped off while the surgeon was using the driver to insert the screw into the proximal phalanx, leaving just the proximal part of the screw inserted in the patient.The rep reported the broken fragment was retrieved and the surgeon had to switch surgical techniques and fixate with k-wires instead.The case was completed and a second surgery is not necessary.Additional information received on 11/21/2019: the rep reported the full screw was removed from the patient and will be returning for evaluation.The surgeon removed the screw by using a rongeur to turn the screw counter-clockwise to remove.Full removal of the screw caused the surgeon to have to resect more bone than they had initially wanted to.The bone was prepped by using the drill in the retrofusion disposable kit.The bone quality was hard.
 
Additional Manufacturer Narrative
Complaint confirmed, the screw broke in two pieces.The most likely causes include improper bone prep, misaligned insertion, prying/leveraging the device during insertion.The damages observed on the thread was most likely caused by tooling during the removal of the device.

Brand Name
RETROFUSION SCREW, 20MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9443606
Report Number1220246-2019-01465
Device Sequence Number19440952
Product Code HWC
UDI-Device Identifier00888867187825
UDI-Public00888867187825
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K151078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberRETROFUSION SCREW, 20MM
Device Catalogue NumberAR-4157-20
Device Lot Number10274153
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/21/2019
Supplement Date Received by Manufacturer11/21/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;